I have alopecia totalis. Doctor is giving me steroid injections in my lower back once a month. Is this treatment okay?

I cant find this form of treatment anywhere. I thought the shot goes in the area where your missing hair. My hair has grown back but im worried about my health. My sister told me she got a steroid shot in her back and it deteriorated her muscle tissue. So now im pretty worried because i get them all the time.

Doctor Answers 4

Steroids for hair loss

Sounds like your hair has returned with the treatment that was offered. In addition, steroids can be injected on the scalp or topical creams.  Steroids have their own side effects and your doctor should review them with you before administration.

Beverly Hills Hair Restoration Surgeon
5.0 out of 5 stars 28 reviews

Safety of Using steroid injections for Alopecia Totalis?


Alopecia Totalis is a type of Alpecia Areata.One of the treatments for this condition is corticosteroid which can be delivered topically, intradermally, intravascular and intramuscularly. The fact that your hair has already grown back means that it has been an effective treatment. There are some risk that go alone with the benefits. Please discuss the pro and cons of steroid use with your physician.


Bernardino A. Arocha, MD

Bernardino Arocha, MD
Houston Hair Restoration Surgeon
5.0 out of 5 stars 8 reviews

Steroid Treatment for Alopecia Totalis--See an Expert--

Intramuscular steroid injects can be a treatment for alopecia totalis. There are potential side effects and you must carefully review those risks with your doctor.  Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

Intramuscular steroid injections

It depends what you mean. If the injections are going intramuscular, yes that is a treatment. No, not all treatments for alopecia areata are in the scalp.

Sometimes steroids are put in the scalp, sometimes taken by mouth, sometimes injected into veins, sometimes into the muscle. These are all treatments for alopecia areata.

I can't say based on your information if you are getting intramuscular injections. There are potential side effects for anything and you must carefully review the risks and benefits with your doctor.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.